Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 39, NWS Grand Rapids, MI

May 15, 2012

NWS Grand Rapids, MI issued this small craft advisory at May 15, 2012, 3:53 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 15, 2012, 3:53 PM EDT (19:53 UTC)
Expired
May 16, 2012, 7:05 AM EDT
In force
15 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WHUS73 KGRR 151953
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
353 PM EDT TUE MAY 15 2012

LMZ844>849-160400-
/O.NEW.KGRR.SC.Y.0039.120515T1953Z-120516T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
353 PM EDT TUE MAY 15 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EDT WEDNESDAY. 

* WINDS...SOUTHWEST WINDS OF 15 TO 25 KNOTS THIS EVENING WILL
  SHIFT TO THE NORTH OVERNIGHT.

* WAVES...WAVES WILL PUSH INTO THE 2 TO 4 FOOT RANGE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
DUKE
3 follow-up statements
603 
WHUS73 KGRR 160213
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1013 PM EDT TUE MAY 15 2012

LMZ844>849-161015-
/O.CON.KGRR.SC.Y.0039.000000T0000Z-120516T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1013 PM EDT TUE MAY 15 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
WEDNESDAY...

* WINDS...SOUTHWEST WINDS THIS EVENING WILL GRADUALLY SHIFT TO
  NORTH/NORTHEAST AT 15 TO 25 KNOTS INTO THE OVERNIGHT HOURS.
  WINDS WILL DIMINISH THEN TOWARD DAYBREAK WEDNESDAY.

* WAVES...WAVES WILL PUSH INTO THE 2 TO 4 FOOT RANGE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

NJJ
181 
WHUS73 KGRR 160725
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 AM EDT WED MAY 16 2012

LMZ844>849-161200-
/O.CON.KGRR.SC.Y.0039.000000T0000Z-120516T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
325 AM EDT WED MAY 16 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WINDS...NORTH TO NORTHEAST WINDS OF 15 TO 25 KNOTS WILL DIMINISH
  THROUGH DAYBREAK THIS MORNING.

* WAVES...WAVES 2 TO 5 FEET SUBSIDING THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

NJJ
127 
WHUS73 KGRR 161105
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
705 AM EDT WED MAY 16 2012

LMZ844>849-161215-
/O.CAN.KGRR.SC.Y.0039.000000T0000Z-120516T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
705 AM EDT WED MAY 16 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

WINDS AND WAVES HAVE DECREASED AND THE NATIONAL WEATHER SERVICE IN
GRAND RAPIDS HAS CANCELLED THE SMALL CRAFT ADVISORY.

$$

OSTUNO

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at May 15, 3:44 PM EDT, 9 minutes earlier.

Area forecast discussion, May 15, 3:44 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
344 PM EDT TUE MAY 15 2012

.SYNOPSIS...
ISSUED AT 343 PM EDT TUE MAY 15 2012

A COLD FRONT WILL SLIP SOUTH THROUGH THE LOWER PENINSULA OF MICHIGAN
THIS EVENING AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ON THE FRONT THIS EVENING AND GRADUALLY PUSH
SOUTH OVERNIGHT. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS BEING THE MAIN THREAT. THE BEST CHANCE FOR PRECIPITATION WILL
COME THIS EVENING ACROSS CENTRAL LOWER MICHIGAN. DRY WEATHER IS
FORECAST FOR WEDNESDAY AND THURSDAY AS HIGH PRESSURE SETTLES INTO
THE GREAT LAKES. IT WILL BE COOLER WEDNESDAY AND THURSDAY WITH HIGHS
BACK IN THE MID 60S TO AROUND 70. WARM WEATHER RETURNS FOR THE
WEEKEND WITH HIGHS PUSHING TO AROUND 80 DEGREES.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 343 PM EDT TUE MAY 15 2012

FOCUS CONTINUES TO BE ON THE THREAT OF CONVECTION THIS EVENING AND
TONIGHT. MOISTURE REMAINS AN ISSUE WITH ONLY 30S AND 40S F DEW
POINTS IN PLACE AHEAD OF THE FRONT. THERE ARE A FEW SITES THAT HAVE
PUSHED TO AROUND 50F...LIKE LUDINGTON AND OUT NEAR THE MISSISSIPPI
RIVER. STILL FEEL THERE IS JUST ENOUGH MOISTURE TO GET A BROKEN LINE
OF SHOWERS GOING WITH EMBEDDED THUNDERSTORMS. SEVERE THREAT IS
MARGINAL THOUGH WITHOUT BETTER MOISTURE. DRY SUB CLOUD LAYER AND
STRONGER WIND FIELDS IN PLACE MAKE DAMAGING WINDS THE MAIN THREAT
WITH ANY STORMS THAT DO EVENTUALLY DEVELOP. A LONE CELL RECENTLY
DEVELOPED IN THE U.P. ALONG THE FRONT...IN A ZONE OF UPPER 40S TO
AROUND 50 DEW POINTS. WILL BE WATCHING THE ADVANCING FRONT CLOSELY
OVER THE COURSE OF THE NEXT FEW HOURS...ESPECIALLY IN AREAS WHERE
DEW POINTS POOL TO AROUND 50 F.

THE SHOWERS SHOULD BE SOUTH OF THE AREA BY MORNING...MOST LIKELY
DISSIPATING OVERNIGHT ACROSS THE SOUTHERN CWA. HIGH PRESSURE TO
BRING FAIR WEATHER WEDNESDAY AND WEDNESDAY NIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 343 PM EDT TUE MAY 15 2012

ADDED MORE CLOUDS TO THE THURSDAY AFTERNOON AND NIGHT FORECAST.  WE
WILL BE WITHIN THE RETURN FLOW OF THE HIGH TO OUR EAST AND SHOULD
SEE A FAIR AMOUNT OF WARM ADVECTION CLOUDS IN THIS PATTERN.  WE MAY
EVEN SEE A FEW LIGHT SHOWERS ACROSS CENTRAL LOWER THURSDAY NIGHT.
THESE CLOUDS SHOULD LIFT NORTH ON FRIDAY AND IT WILL SIGNAL THE
START OF A WARMING TREND.  TEMPS INLAND FROM THE LAKE WILL WARM INTO
THE 70S FRIDAY AND AROUND 80 FOR THE WEEKEND.  THE WEEKEND SHOULD
REMAIN DRY WITH HIGH PRESSURE LINGERING TO OUR EAST.

THE NEXT CHANCE OF RAIN SHOULD HOLD OFF UNTIL SUNDAY NIGHT AS ALL
THE MODELS SHOW A COLD FRONT PUSHING ACROSS WISCONSIN.  THIS SEEMS
TO BE A SLOW MOVER WITH THE HIGH TO THE EAST BLOCKING THE FLOW.  SO
HAVE POPS IN THROUGH TUESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 156 PM EDT TUE MAY 15 2012

VFR CONDITIONS ARE EXPECTED FOR THE MOST PART THE NEXT 24 HOURS.
THE TIME FRAME OF CONCERN WILL BE THIS EVENING WHEN A BROKEN LINE
OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH. THERE MAY BE A
BRIEF TIME BETWEEN 23Z AND 05Z OR SO WHERE SHOWERS OR A
THUNDERSTORM DROP VISIBILITIES INTO THE MVFR RANGE AT ANY GIVEN TAF
SITE. HAVE VCTS IN THE NORTHERN TAFS KMKG OVER TO KLAN AND VCSH IN
THE SOUTHERN TAFS FROM KAZO OVER TO KJXN.

SKIES WILL BECOME BROKEN WITH A VFR DECK THIS EVENING AND THEN
CLEAR OUT LATE TONIGHT. BREEZY SOUTHWEST TO WEST WINDS ARE
EXPECTED THIS AFTERNOON AND EARLY EVENING WITH WINDS OF 15 TO 25
KNOTS.

&&

.MARINE...
ISSUED AT 343 PM EDT TUE MAY 15 2012

WILL GO AHEAD AN ISSUE A SMALL CRAFT ADVISORY FOR THE ENTIRE
NEARSHORE AREA FROM THE CURRENT TIME THROUGH 800AM WEDNESDAY. WINDS
ARE GUSTING INTO SCA CRITERIA RANGE AT PRESENT AT SITES AND THE
LUDINGTON BUOY HAS HIT 4 FEET IN THE LAST HOUR OR SO. IN
ADDITION...NORTHERLY WINDS WILL INCREASE TONIGHT FOR A TIME INTO THE
15 TO 25 MPH BEHIND THE FRONT. WINDS AND WAVES WILL SUBSIDE
WEDNESDAY AND THURSDAY WITH HIGH PRESSURE SITUATED OVERHEAD.

&&

.HYDROLOGY...
ISSUED AT 343 PM EDT TUE MAY 15 2012

HYDRO CONCERNS REMAIN QUITE LOW EVEN WITH A COLD FRONTAL PASSAGE SET
TO OCCUR TONIGHT. MOISTURE IS LIMITED WITH THE SYSTEM AND BASIN
AVERAGE RAINFALL AMOUNTS SHOULD GENERALLY BE BELOW A QUARTER OF AN
INCH. ALL AREA RIVERS ARE WITHIN BANK AND SHOULD REMAIN THAT WAY
OVER THE COURSE OF THE NEXT COUPLE DAYS. HIGH PRESSURE WILL BRING
DRY WEATHER WEDNESDAY INTO THURSDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR LMZ844>849.

&&

SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...JK
AVIATION...DUKE
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, May 15, 12:49 PM EDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1249 PM EDT TUE MAY 15 2012

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
160915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1249 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED MOST OF THE AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE
STRONGEST OF THE STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
HAIL TO AROUND ONE INCH IN DIAMETER...WIND GUSTS TO NEAR 60 MPH AND
LIGHTNING.

SCATTERED STORMS WILL BEGIN TO DEVELOP ALONG A SOUTHEASTWARD MOVING
COLD FRONT ACROSS CENTRAL LOWER MICHIGAN AROUND 400 PM. THE STORMS
WILL GRADUALLY WORK TO THE SOUTH AND EAST THROUGH THE COURSE OF THE
EVENING. THE THREAT FOR ANY SEVERE WEATHER SHOULD END AROUND
1100 PM. STORM MOVEMENT WILL BE TO THE EAST AND SOUTHEAST AT 30 TO
40 MPH.

AN ELEVATED FIRE DANGER EXISTS ACROSS CENTRAL LOWER MICHIGAN THIS
AFTERNOON WITH WARM AND BREEZY CONDITIONS EXPECTED. COMPOUNDING THE
FIRE THREAT WILL BE THE CHANCE OF LIGHTNING AS STORMS MOVE THROUGH
THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY AND AGAIN
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BETWEEN 400 PM AND 1100 PM.

OSTUNO/DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:44 PM EDTSpecial Weather StatementGRRClare, Isabella, Lake, Mason, Mecosta, Muskegon and 3 more61 min
May 15, 6:43 PM EDTSpecial Weather StatementGRRMuskegon, Newaygo62 min
May 15, 6:49 PM EDTSevere Thunderstorm WarningGRRMuskegon, Oceana41 min
May 15, 7:08 PM EDTSevere Thunderstorm WarningGRRNewaygo41 min

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.